Propofol Infusion Syndrome

A 28-year-old man was involved in a high-speed road traffic accident suffering severe head injury (diffuse axonal injury) with bilateral haemopneumothoraces and pulmonary contusions. He was transferred intubated and ventilated to the neurointensive care unit from a district general hospital for intra-cranial pressure (ICP) monitoring.

He was initially managed with bilateral chest drains and conservative neuroprotective measures for difficult to control ICP. He was heavily sedated on propofol (300mg/hr), midazolam (30mg/hr) and fentanyl (300mcg/hr).

Over the next few days his temperature increased and he became increasingly hypoxic. He subsequently developed ECG changes and a echocardiogram showed right heart failure. A diagnosis of pulmonary embolism, which was confirmed on CTPA a few days later which showed evidence of a small PE. He was not anticoagulated due to neurosurgical concern regarding his head injury.

Over the next few days he developed renal failure requiring renal replacement therapy and acute liver failure with hypoglycaemia and lactic acidosis. He developed severe cardiovascular failure requiring multiple inotropes and pulmonary artery catheter guided therapy. Lipids were found to be elevated, with creatine kinase >50,000 and myoglobin found in the urine. Propofol infusion syndrome was diagnosed. Sedation was stopped and he started to make a recovery.

What are the clinical features of propofol infusion syndrome?

James Day

Propofol infusion syndrome (PRIS) was first described in 1992 in a case series of five children (1). Since then there have been many case reports and case series, letters in the literature but the aetiology and incidence of PRIS remains uncertain. A prospective cohort study in 2009 for 1,017 critically ill patients found an incidence of 1.1% (2).

The constituents of the syndrome have changed since first described. Initial reports involve a syndrome of metabolic acidosis, bradyarrhythmias, cardiac failure and death. Subsequent cases report the occurrence of hyperkalemia, hyperlipidaemia, renal failure, rhabdomyolysis, pyrexia and right-sided ECG changes resembling the Brugada pattern (3,4).

The precise causes of PRIS are unknown but it is thought that there is a disruption in the mitochondrial respiratory chain. This leads to a decrease in ATP production and cellular hypoxia particularly in the heart and muscle. The biochemical changes resemble those found in patients with mitochondrial cytopathies and acquired acyl-carnitine deficiencies where there is inhibition of beta-oxidation of fatty acids. This leads to accumulation of free fatty acids, which are a risk factor for cardiac dysrhythmias. These derangements can be exacerbated in conditions of high metabolic stress and energy demand and low carbohydrate intake e.g. critical care.

Risk factors for the syndrome include a large cumulative dose of propofol, young age, acute neurological injury, low carbohydrate intake, catecholamine infusion, corticosteroid use, critical illness and inborn errors of mitochondrial fatty acid oxidation. Patients with acute neurological injury may be at risk because of the increased central nervous system activation with production of catecholamines and glucocorticoids (5).

One problem in diagnosing the syndrome is that there is no single test to diagnose it. Many of the symptoms are non-specific and common in critical care populations.

The mortality rate has been quoted as a baseline of around 30% rising to almost 90% if the patient is young (<18 years); male; receiving a vasopressor; and develops cardiac failure, metabolic acidosis, renal failure, hypotension, rhabdomyolysis or dyslipidaemia . The upper limit for propofol infusion has been quoted as 4ml/kg/hour for not longer than 48hours.(6)

This gentleman was receiving an infusion of propofol of around 4ml/kg/hr for a number of days. He was not weighed, as he was a trauma patient so a precise calculation of the infusion dose could not be made. It may be unlucky that he seemed to develop PRIS but he did have a number of risk factors: age, male, acute head injury, vasopressor use, corticosteroid use. The diagnosis seems most likely given the presence of a raised creatine kinase, Brugada ECG changes and lipaemia. The metabolic complications also appeared to resolve with cessation of propofol infusion.


Lessons Learnt

This case highlights a number of points:

    • The potential fatal rare complication of a commonly used medication.
    • The diagnosis of a condition, which develops insidiously over a number of days.
    • The assignment of clinical findings to other likely diagnoses. PRIS is well described in the literature but is not a common diagnosis and so it is more likely to assign the signs and symptoms of the syndrome to other conditions usually found in the critical care population e.g., renal impairment, pyrexia, metabolic acidosis.

It will always be difficult to diagnosis a condition that occurs gradually and insidiously. It is always much easier to diagnose a condition when there is an abrupt change in the condition of a patient. This highlights the need to look at trends in patients especially when there are no acute interventions in the patient.

In this case the right-sided ECG changes were assigned to the presence of a pulmonary embolism (PE). To be fair a PE was diagnosed on scanning but was rather small so probably was not related to the ECG changes. To prevent misdiagnoses it is always important to think holistically about the patient and try not to get “tunnel vision”.

How would I change management in the future? The use of a predictive score has been discussed in the literature but may have its own problems in its use. An awareness of the risk factors for the syndrome would be helpful in highlighting patients. It would seem prudent when a near maximum level of propofol infusion is needed other agents such as benzodiazepines, opiates and alpha-2 receptor antagonists are added in. If a high infusion level of propofol is still needed then daily creatine kinase levels should be measured together with serial ECG to help spot the early metabolic and cardiovascular changes.


References

      1. Parke TJ, Stevens JE, Rice AS, Greenaway CL, Bray RJ, Smith PJ, Waldmann CS, Verghese C: Metabolic acidosis and fatal myocardial failure after propofol infusion in children: five case reports. Br Med J 1992, 305:613-616.
      2. Roberts RJ, Barletta JF, Fong JJ, Schumaker G, Kuper PJ, Papadopoulos S, Yogaratnam D, Kendall E, Xamplas R, Gerlach AT, Szumita P, Anger K, Arpino P, Voils S, Grgurich P, Ruthazer R, Devlin JW: Incidence of propofol-related infusion syndrome in critically ill adults: a prospective, multicenter study. Crit Care 2009, 13:R169.
      3. FudickarA,BeinB:Propofolinfusionsyndrome:updateofclinical manifestation and pathofysiology. Minerva Anestesiol 2009, 75:339- 344.
      4. VernooyK,DelhaasT,CremerOL,DiDiegoJM,OlivaA,Timmer- mans C, Volders PG, Prinzen FW, Crijns HJ, Antzelevitch C, Kalkman CJ, Rodriguez LM, Brugada R: Electrocardiographic changes predicting sudden death in propofol-related infusion syndrome. Heart Rhythm 2006, 3:131-137.
      5. Smith H, Sinson G, Varelas P: Vasopressors and propofol infusion syndrome in severe head trauma. Neurocrit Care 2009,10:166-172.
      6. Cremer OL, Moons KG, Bouman EA, Kruijswijk JE, de Smet AM,Kalkman CJ: Long-term propofol infusion and cardiac failure in adult head-injured patients. Lancet 2001, 357:117-118.
Advertisements

One thought on “Propofol Infusion Syndrome

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s